Alert archive / Texas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 112, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 9, 2000, 8:16 PM CDT for Howard County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 9, 2000, 8:16 PM CDT (01:16 UTC)
- Expired
- Jun 9, 2000, 9:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Howard County, TX
The radar
The Midland/Odessa radar (KMAF), 84 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 2278 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
162 WUUS54 KMAF 100117 SVRMAF TXC227-100200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 816 PM CDT FRI JUN 9 2000 THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN HOWARD COUNTY IN TEXAS * UNTIL 900 PM CDT * AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 8 MILES SOUTH OF BIG SPRING...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... COAHOMA. HAILSTONES AS LARGE AS DIMES HAVE BEEN REPORTED WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE IF TIME PERMITS. LARGE HAIL AND WIND GUSTS UP TO 80 MPH CAN BE EXPECTED IN THE WARNED AREA. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. WHEN SEVERE THUNDERSTORMS APPROACH...YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM PASSES...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO FLOODED LOW WATER CROSSINGS. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING...SO BE PREPARED TO ACT QUICKLY IF A TORNADO IS SPOTTED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE. LAT...LON 3215 10151 3209 10136 3216 10118 3243 10119
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:23 PM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, Jun 9, 3:23 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 323 PM CDT FRI JUN 9 2000 WATER VAPOR IMAGERY SHOWS A WEAK UPPER LVL SHORTWAVE LOCATED JUST SOUTH OF THE BIG BEND...MOVING NORTHEAST TOWARDS TEXAS PRESENTLY. THIS HAS ALLOWED FOR SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE FORECAST AREA...IN HIGH INSTABILITY (SATELLITE DERIVED LIFTED INDICES OF -5 TO -9 ACROSS THE AREA AND CAPES IN EXCESS OF 2500 J/KG)... AND IN ABUNDANT LOW LVL MOISTURE. THE MOST INTENSE THUNDERSTORMS WERE DEVELOPING ALONG A SFC TROUGH....DRAPED ACROSS EASTERN NEW MEXICO INTO SOUTHWEST TEXAS. WITH THE STEERING WIND NEARLY PARALLEL TO THIS SFC BOUNDARY...I WOULD NOT RULE OUT THE POTENTIAL FOR LOCALLY HEAVY RAINFALL OVER PORTIONS OF THE WESTERN PERMIAN BASIN AND PORTIONS OF SOUTHWEST TEXAS. MODELS CONTINUE TO SHOW A WELL DEFINED AXIS OF 850 MB MOISTURE CONVERGENCE ALONG THIS SFC TROUGH. MODELS ALSO PROG THE 850 MB THETA-E RIDGE TO BE ORIENTED ALONG AND JUST EAST OF THE SFC TROUGH. THIS SFC TROUGH SHOULD CONTINUE TO BE THE PRIMARY AREA FOR THUNDERSTORM DEVELOPMENT THROUGH THIS WEEKEND. ADDITIONAL THUNDERSTORM DEVELOPMENT ON LEFT OVER OUTFLOW BOUNDARIES WILL ALLOW FOR THUNDERSTORM DEVELOPMENT IN OTHER AREAS AS WELL. THUNDERSTORMS DEVELOPING OVER THE NORTHEAST PORTIONS OF THE FORECAST AREA GIVE THE IMPRESSION OF BEING CAUSED BY ISENTROPIC LIFT. HOWEVER...MODELS DON'T SEEM TO SUPPORT THIS THOUGHT. THE SHORTWAVE OVER THE BIG BEND COULD BE AIDING IN THIS ACTIVITY AS WELL. OVERALL...I'M NOT TOO SATISFIED WITH THIS MORNING'S MODEL PRECIPITATION FIELDS. THE ETA APPEARS THE BEST TO ME...AND WILL FAVOR THIS MODEL. TEMPERATURES AND POPS LOOK FINE. PRELIMINARY CCF... MAF 67/88/67/88 4333 LSA 64/87/64/87 4333 E41 69/87/70/87 3222 6R6 72/87/72/89 3222 MRF 59/83/59/83 3222 CNM 65/90/65/90 2222 .MAF... TX...NONE. NM...NONE. PVy
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:30 PM CDT | Flash Flood Warning | MAF | Reagan | 60 min |
| Jun 9, 8:30 PM CDT | Flash Flood Warning | MAF | Reagan | 4 hr |
| Jun 9, 8:40 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 65 min |
| Jun 9, 9:05 PM CDT | Flash Flood Warning | MAF | Howard, Mitchell | 6 hr |
| Jun 9, 9:22 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 4 hr |
| Jun 9, 10:54 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 61 min |
| Jun 9, 11:40 PM CDT | Flash Flood Warning | MAF | Reagan | 4 hr |
| Jun 10, 4:39 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Jun 10, 6:28 PM CDT | Flash Flood Warning | MAF | Brewster, Pecos | 4 hr |
| Jun 10, 6:55 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.